ANTIDEPRESSANT MEDICATIONS

Decreased libido and impotence are common in men suffering from depression. Sexual function usually returns to normal when the depression lifts with treatment. Antidepressant medications fall into three general classes of drugs: tricyclic antidepressants (Imipramine, Desipramine, Amitriptyline, Nortriptyline), monoamine oxidase (MAO) inhibitors (Phenelzine, Isocarboxacid, Tranylcypromine), and atypical antidepressants (trazodone). Sexual side effects are common with all these drugs. Even the newest antidepressants, those characterized as selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine (Prozac), paroxetine (Paxil), and sertraline (Zoloft) have been reported to inhibit sexual desire and potency.The scenario sounds ominously familiar, something like an instant replay of the hypertension-antihypertensive therapy conundrum. There are indeed similarities, but there are also notable differences.

  • Although it is true that compromised sexual function is one of the hallmarks of depression, it is equally apparent that for the sexually dysfunctional man, resurrection of sexual prowess occurs only when his depression is alleviated. Impotent hypertensive men often experience, but cannot depend on, a similar improvement in sexual function when their blood pressure is normalized.
  • The trend in tracking sexual function of hypertensive men before, during, and after therapy has not yet established a strong foothold in psychiatric literature. As a result, most of our information regarding the sexual side effects of psychiatric drugs has been derived from either anecdotal individual case reports or sidebars to scientific papers describing both the effectiveness and adverse effects of new antidepressant medications.
  • The scale of studies exploring antidepressant-induced sexual side effects is not comparable. The experiences of thousands of hypertensive men now provide the foundation for our knowledge of the sexual side effects of antihypertensive medications. The largest single report of psychoactive drug-induced impairment in sexual function is based on interviews of fifty-seven men who were already receiving the antipsychotic medication thioridazine (Mellaril) at the time of the interview. Impaired ejaculation was reported by twentyeight of the men (49 percent).
  • Paradoxically, the most common sexual side effect of psychoactive drugs has proven to be a boon to some men with other specific sexual dysfunctions. We know that antidepressant and antipsychotic medications commonly cause delayed or retarded ejaculation. This side effect is a godsend for men suffering from premature ejaculation. Unfortunately, none of the sexual side effects of antihypertensive medications can be similarly adapted to improve the lot of other sexually dysfunctional men.
  • Priapism is one sexual side effect attributed to psychiatric medications not shared by the antihypertensives. This painful persistent erection has been recognized with increasing frequency in men who take antidepressant medications. Several tricyclic and MAO inhibitor antidepressants have been reported to cause priapism on rare occasions. Trazodone (Desyrel), an atypical antidepressant, has also been implicated as causing priapism.

Leave a Reply